New York, 2007

Flash Flood and Hail in New York, August 24, 2007

August 24, 2007 · NWS BGM · 18 events in 6 counties and zones

Scattered showers and thunderstorms developed in a warm and humid airmass in place across the region. Some of the storms became severe, producing mainly large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms developed in a warm and humid airmass in place across the region. Some of the storms became severe, producing mainly large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 24, 2:23 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 24, 2:23 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT FRI AUG 24 2007

.SYNOPSIS...
HOT HUMID WEATHER WILL BE WITH US FOR THE FIRST HALF OF THE
WEEKEND...AS A SOUTHWEST FLOW PERSISTS. OUTSIDE OF ISOLATED
THUNDERSTORMS...MOST OF THE TIME THROUGH LATE SATURDAY WILL BE
RAIN-FREE.

FROM LATE SATURDAY AFTERNOON INTO EARLY SUNDAY...A COLD FRONT IS
EXPECTED TO CROSS THE AREA...WITH MORE WIDESPREAD THUNDERSTORMS
ANTICIPATED.

ON SUNDAY...IMPROVING WEATHER IS EXPECTED...AS A DRIER AIR MASS
COMES IN FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...

CONVECTION HAS HAD A TOUGH TIME DEVELOPING SO FAR...AS THE AIR
REMAINS FAIRLY CAPPED (CIN VALUES OF MORE THAN 100 J/KG ON THIS
AFTERNOONS SOUNDINGS AT BUFFALO AND ALBANY). OTHER THAN THE
PASSAGE OF A WEAK SHORT-WAVE THIS EVENING...AND FIXED FORCING FROM
TERRAIN AND ANY LAKE BOUNDARIES...THUNDERSTORMS SHOULD BE WIDELY
SCATTERED THROUGH THE EVENING HOURS.

LATER TONIGHT...WE COULD SEE AN ISOLATED SHOWER OR THUNDERSTORM
OVER OUR NORTHERN AND WESTERN ZONES...BUT FOR THE MOST PART RAIN-
FREE CONDITIONS ARE EXPECTED.

WE SHOULD SEE LESS IN THE WAY OF STRATUS FORMATION OVERNIGHT THAN
WEVE HAD THE PREVIOUS COUPLE OF NIGHTS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
SATURDAY SHOULD BE A HOT HUMID DAY...WITH A DEEP SOUTHWESTERLY
FLOW OUT AHEAD OF AN APPROACHING COLD FRONT. IT APPEARS THAT THE
FRONT WILL NOT GET CLOSE ENOUGH TO TRIGGER MUCH IN THE WAY OF
CONVECTION UNTIL LATER IN THE AFTERNOON FOR MOST OF THE REGION. IN
FACT...NORTHEAST PA SHOULD STAY RAIN-FREE FOR THE BALANCE OF THE DAY.
WHATEVER STORMS DO FORM HAVE SOME SEVERE POTENTIAL...AS THE WIND
FIELDS WILL BE INCREASING THROUGH THE AFTERNOON.

IT LOOKS LIKE THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE
SATURDAY NIGHT...AS THE FRONT ITSELF LUMBERS ACROSS NY AND PA.
PWAT VALUES INCREASE TO NEAR 2 INCHES TOMORROW EVENING...SO SOME
HEAVY RAINERS ARE EXPECTED. IT LOOKS LIKE THERE MAY BE ENOUGH FLOW
TO KEEP THE STORMS PROGRESSIVE IN NATURE.

ON SUNDAY...DRIER AIR SHOULD FILTER INTO THE FORECAST AREA...AS
THE AFORMENTIONED FRONT PUSHES SOUTHEAST OF THE REGION. WE KEPT IN
A CHANCE OF LINGERING SHOWERS IN THE MORNING...ESPECIALLY OVER
NORTHEAST PA AND THE CATSKILLS. HIGHS SHOULD BE ABOUT 10 DEGREES
LOWER ON SUNDAY THAN THEYLL BE SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FRONT STALLS OUT SOUTH OF THE FA SUNDAY NIGHT WITH HIGH PRESSURE
BUILDING IN BEHIND. GFS IS SLIGHTLY FASTER WITH FRONT AND HAVE
FOLLOWED HPC/S SLOWER PROGRESSION...MORE IN LINE WITH ECMWF. FRONT
MVS THRU ON THURSDAY WITH COLDER AIR BUILDING IN BEHIND. BEST CHC FOR
STORMS WILL BE ON THURSDAY AHEAD OF THE FRONT. THICKNESSES DROP
TO 552 WITH H8 TEMPS BTWN +4C TO +6C ON FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR MOST OF THE PD WITH SCTD 4KFT CLDS EXPECTED THIS AFTERNOON AND
EVENING. THUNDER NOT EXPECTED TO BE WIDESPREAD SO HAVE INDICATED
ONLY CB GROUP IN FCST. BKN CIGS FROM 5-6KFT POSSIBLE OVERNIGHT IN
RESIDUAL MOISTURE. CUD SEE SOME SCTD LOW CLDS FROM 08Z-12Z
SATURDAY BUT NOT EXPECTING WIDESPREAD MVFR CIGS AT THIS TIME. WINDS
FROM THE S-SW FROM 5-10KTS MOST LOCATIONS TONIGHT AND DRG THE DAY
TOMORROW.

MVFR RESTRICTIONS POSSIBLE AGAIN LATE SATURDAY AFTERNOON AND
EVENING IN THUNDERSTORMS AS COLD FRONT MOVES THRU. FOLLOWING
FRONTAL PASSAGE...EXPECTING MOSTLY VFR CONDITIONS THRU WEDNESDAY.
CUD SEE SOME MVFR VLY FOG AT KELM BY MIDWEEK AS MOISTURE RETURNS
AHD OF NEXT FRONT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Aug 24, 12:57 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT FRI AUG 24 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-251800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
157 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF CENTRAL NEW YORK AND FAR NORTHERN
PENNSYLVANIA BY LATE AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. THERE IS A CHANCE THAT A FEW THUNDERSTORMS WILL PRODUCE
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL. MOST OF THE THUNDERSTORM ACTIVITY WILL TAPER OFF BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY.
A COLD FRONT WILL COLLIDE WITH A HOT AND HUMID AIR MASS THAT WILL
BE IN PLACE OVER THE REGION SATURDAY. THIS WILL GENERATE
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL POSSIBLE. IN ADDITION...THUNDERSTORMS COULD PRODUCE VERY
HEAVY RAINFALL SATURDAY EVENING AND OVERNIGHT INCREASING THE
THREAT FOR LOCALIZED FLASH FLOODING SATURDAY NIGHT.

NO ADDITIONAL WIDESPREAD HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON
INTO THE EVENING AND AGAIN FROM SATURDAY AFTERNOON INTO THE
EVENING.

NYZ062-PAZ043-044-047-048-072-251800-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
157 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OTHER THAN AN ISOLATED THUNDERSTORM WHICH COULD DEVELOP THIS
EVENING...WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL COLLIDE WITH A HOT AND HUMID AIR MASS IN PLACE
OVER NORTHEAST PENNSYLVANIA LATE SATURDAY. THIS WILL GENERATE A
FEW STRONG THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING.
THUNDERSTORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING...HAIL AND LOCALLY HEAVY RAINFALL.

NO ADDITIONAL WIDESPREAD HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SATURDAY FROM LATE IN THE
DAY INTO THE NIGHT.

NICOSIA

In the hours before

Special weather statement, Aug 24, 2:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT FRI AUG 24 2007

NYZ015-016-023-025-242000-
SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
328 PM EDT FRI AUG 24 2007

...STRONG THUNDERSTORMS DEVELOPING OVER THE FINGER LAKES REGION...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HIMROD TO PORTER CORNER TO 7 MILES WEST OF PORTER
CORNER...AND MOVING EAST AT 25 MPH.

THIS LINE OF THUNDERSTORMS WILL BE NEAR...
  LODI AT 335 PM EDT...
  DUNDEE AND CAYWOOD AT 340 PM EDT...
  INTERLAKEN AND LAKEMONT AT 345 PM EDT...
  TOWNSENDVILLE AND ROCK STREAM AT 350 PM EDT...
  HECTOR AND COVERT AT 355 PM EDT...
  SEARSBURG AND TRUMANSBURG AT 400 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING WILL DEVELOP WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD HEAD INDOORS WHEN YOU
HEAR THUNDER.

NICOSIA
Special weather statement, Aug 24, 2:53 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT FRI AUG 24 2007

NYZ015>017-023-025-242030-
CAYUGA NY-SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
353 PM EDT FRI AUG 24 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM INTERLAKEN TO TAUGHANNOCK FALLS TO SEARSBURG TO
  LAKEMONT...AND MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  TAUGHANNOCK FALLS AT 400 PM EDT...
  KING FERRY AT 405 PM EDT...
  GENOA AND WEST GROTON AT 410 PM EDT...
  EAST GENOA AND EAST VENICE AT 415 PM EDT...
  WILLOW CREEK AND PERUVILLE AT 420 PM EDT...
  LOCKE AT 425 PM EDT...
  FREEVILLE AND LANSING AT 430 PM EDT...

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY IF YOU HEAR THUNDER.

IF ON OR NEAR SOUTHERN CAYUGA LAKE AND CENTRAL SENECA LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

NICOSIA

The radar

The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
August 24, 3:25 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.489, -76.492

Numerous trees were blown down.

Thunderstorm Wind, Tompkins

When
August 24, 3:30 PM EST
Where
Tompkins County, 0.69 mi S of Freeville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.510, -76.350

Numerous tree branches were blown down. A wind gust was estimated at 60 mph after an anemometer measured over 40 mph then broke.

Thunderstorm Wind, Tompkins

When
August 24, 3:30 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.490, -76.490

Large tree branches were broken.

Thunderstorm Wind, Tompkins

When
August 24, 3:30 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
42.591, -76.371

Numerous trees were blown down.

Thunderstorm Wind, Tompkins

When
August 24, 3:35 PM EST
Where
Tompkins County, 0.69 mi N of Dryden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
42.490, -76.300

Numerous trees were blown down.

Hail, Tompkins

When
August 24, 4:22 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
0.88 in hail
Reported by
Public
Coordinates
42.490, -76.490

Thunderstorm Wind, Tompkins

When
August 24, 4:30 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
42.489, -76.492

A swath of trees was blown down on Lansingville Road. Several power poles were also blown down and 2100 residences were without power.

Hail, Chenango

When
August 24, 4:41 PM EST
Where
Chenango County, Greene
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.330, -75.770

Flash Flood, Tompkins

When
August 24, 5:00 PM EST to 8:00 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
42.489, -76.492

Ditches overflowed and roads were flooded by slow-moving thunderstorms.

Hail, Oneida

When
August 24, 5:55 PM EST
Where
Oneida County, Verona
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.130, -75.580

Thunderstorm Wind, Oneida

When
August 24, 6:00 PM EST
Where
Oneida County, Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.130, -75.580

Trees were blown down.

Thunderstorm Wind, Oneida

When
August 24, 6:01 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.233, -75.487

Trees and wires were blown down.

Hail, Oneida

When
August 24, 6:10 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
1 in hail
Reported by
Public
Coordinates
43.230, -75.490

Funnel Cloud, Oneida

When
August 24, 6:23 PM EST
Where
Oneida County, 0.86 mi SE of Holland Patent
Reported by
Broadcast Media
Coordinates
43.240, -75.260

Thunderstorm Wind, Broome

When
August 24, 6:28 PM EST
Where
Broome County, Union Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.150, -76.070

Trees were blown down.

Thunderstorm Wind, Oneida

When
August 24, 7:15 PM EST
Where
Oneida County, Westernville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.320, -75.380

A tree fell on car. There were no injuries.

Thunderstorm Wind, Schuyler

When
August 24, 8:40 PM EST
Where
Schuyler County, Watkins Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.380, -76.870

Trees were blown down.

Thunderstorm Wind, Cortland

When
August 24, 10:00 PM EST
Where
Cortland County, 1.23 mi SE of Little York
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.690, -76.150

Numerous trees were blown down in Little York. A trampoline was blown onto the roof of a house and the roof was partially torn off the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46696, 46697, 46698, 46699, 46700, 46690, 46701, 46691, 46687, 46692, 46702, 46703, 46694, 46689, 46705, 46706, 46707, 46708.